Grim Tally of Fatal Overdoses Continues to Climb in Vermont
Fatal overdoses involving opioids rose again last year in Vermont, reaching their highest point since the state began tracking them more than a decade ago.
There were at least 237 accidental opioid-related overdose deaths in 2022, according to new data released on Monday. That's an increase of 20 over the previous year, which itself was nearly 60 more deaths than 2020. The latest tally could grow in the coming weeks as the Vermont Department of Health reviews another two dozen pending death certificates.
The southern part of the state was hit particularly hard. Rutland, Windsor, Bennington and Windham Counties all reported at least 45 deaths per 100,000 people — higher than the state average of 38. The death rate was highest among people in their thirties and forties.
In an interview on Tuesday, Health Commissioner Mark Levine described the growing death toll as a lingering symptom of the pandemic — "the social isolation involved, and the increase in using drugs alone." And while most people have returned to their normal routines, many fatal overdose victims are still dying inside of their own homes, suggesting there was no one around to save them.
But the surge in deaths is also a symptom of an increasingly dangerous drug supply.
Fentanyl, a powerful painkiller, has become the dominant opioid on the streets and is now mixed into all kinds of drugs. Of the 93 percent of fatal overdoses that implicated fentanyl last year, a large number also involved cocaine and methamphetamine. Some users likely had no idea they were ingesting fentanyl-laced drugs.
New hazards have also surfaced. Among them: xylazine, an animal tranquilizer that drug traffickers sometimes add to fentanyl in what's thought to be an attempt to prolong the opioid's effect. The drug causes skin wounds that can lead to amputation if left untreated. It can also induce blackouts. It can resist overdose-reversal drugs such as naloxone.
Postmortem testing shows that 68 people who died in Vermont from fatal overdoses last year had xylazine in their system. That's more than double the figure from 2021, which was far more than the total from previous years.
Health officials are also raising alarms over another contaminant: gabapentin, a common anticonvulsant medication that can amplify the risk of respiratory depression when combined with opioids. After appearing in just one overdose death in the first quarter of 2022, gabapentin was found in the systems of 30 people over the next eight months.
The latest data add urgency to the work of a study committee that’s been asked to recommend how Vermont should spend the more than $100 million headed its way in the coming years as a result of settlements with major opioid manufacturers and distributors.
The committee sent its first proposal to lawmakers earlier this month, recommending that the $7.5 million the state has already received be used to bolster several strategies aimed at immediately curbing overdose deaths.
Under the committee’s proposal, $2 million would be used to expand distribution efforts of naloxone, including through new vending machines and public boxes, and $2 million would be used to expand access to opioid addiction medication.
“Seventy-five percent of opioid overdose deaths occur in people with no prior connection with the treatment system,” said Levine, who chairs the study committee. “These people were not finding any other way except at the medical examiner's office.”
Another $2 million would fund the creation of roughly 25 new outreach positions across the state, and roughly $850,000 would be used to expand access to contingency management treatment — an approach that essentially involves offering people rewards such as prepaid debit cards when they meet certain treatment goals. A pilot program under way in Burlington has shown promising results.
Finally, the committee recommends spending $200,000 to expand access to fentanyl testing kits and $100,000 on a pilot program that would bring wound care experts to syringe exchange sites to treat people experiencing adverse skin reactions due to xylazine.